Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the subgroup structure
of exceptional groups of Lie type


Authors: Martin W. Liebeck and Gary M. Seitz
Journal: Trans. Amer. Math. Soc. 350 (1998), 3409-3482
MSC (1991): Primary 20G40, 20E28
MathSciNet review: 1458329
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study finite subgroups of exceptional groups of Lie type, in particular maximal subgroups. Reduction theorems allow us to concentrate on almost simple subgroups, the main case being those with socle $X(q)$ of Lie type in the natural characteristic. Our approach is to show that for sufficiently large $q$ (usually $q>9$ suffices), $X(q)$ is contained in a subgroup of positive dimension in the corresponding exceptional algebraic group, stabilizing the same subspaces of the Lie algebra. Applications are given to the study of maximal subgroups of finite exceptional groups. For example, we show that all maximal subgroups of sufficiently large order arise as fixed point groups of maximal closed subgroups of positive dimension.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20G40, 20E28

Retrieve articles in all journals with MSC (1991): 20G40, 20E28


Additional Information

Martin W. Liebeck
Affiliation: Department of Mathematics, Imperial College, London SW7 2BZ, United Kingdom
Email: m.liebeck@ic.ac.uk

Gary M. Seitz
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403
Email: seitz@math.uoregon.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-98-02121-7
PII: S 0002-9947(98)02121-7
Received by editor(s): October 11, 1996
Additional Notes: The authors acknowledge the support of NATO Collaborative Research Grant CRG 931394. The second author also acknowledges the support of an NSF Grant
Article copyright: © Copyright 1998 American Mathematical Society